Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Fort Worth, TX

April 6, 2003Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 6, 2003, 9:13 AM CDT for Montague County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 9:13 AM CDT (14:13 UTC)
Expired
Apr 6, 2003, 10:15 AM CDT
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 115 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS54 KFWD 061413
SVRFTW
TXC337-061515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
913 AM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1015 AM CDT

* AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF BOWIE...MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWIE AROUND 920 AM CDT
  ST JO...ST. JO AROUND 940 AM CDT

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3347 9797 3345 9776 3346 9750 3360 9749
          3388 9751

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:25 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 6, 6:25 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
625 AM CDT SUN APR 6 2003

AVIATION DISCUSSION...
STRONG WARM AIR ADVECTION AHEAD OF APPROACHING DRY LINE WILL
CONTINUE TO BRING SCATTERED LIGHT RAIN TO THE METROPLEX TAF SITES
THE NEXT COUPLE OF HOURS.  HAVE ALSO SEEN SOME STRONGER SHOWERS
DEVELOP BETWEEN MINERAL WELLS AND JACKSBORO IN THE LAST SEVERAL
MINUTES ON WHAT APPEARS TO BE A GRAVITY WAVE.  THERE COULD ALSO BE
SOME THUNDER IN THIS ACTIVITY. WILL CARRY A TEMPO GROUP FOR MAINLY
LIGHT RAIN THE NEXT FEW HOURS.  LOOKS LIKE MVFR CEILINGS WILL REMAIN
THROUGH LATE MORNING AHEAD OF APPROACHING DRY LINE.  TIMING OF DRY
LINE PASSAGE SHOULD BE AROUND MID DAY (17-19Z) WITH A FAIRLY THIN
LINE OF STRONG THUNDERSTORMS EXPECTED.  SKIES SHOULD CLEAR RAPIDLY BEHIND
THE DRY LINE/SQUALL LINE AS DRY WEST TO NORTHWEST FLOW SETS UP.

351 AM CDT SUN APR 6 2003
VERY BUSY SHIFT EARLY THIS EVENING. SEVERE THUNDERSTORMS MOVING EAST
OF NORTH TEXAS ATTM...WHILE NEW CONVECTION HAS DEVELOPED NEAR
CHILDRESS. NEW CONVECTION IS ASSOCIATED WITH SURFACE LOW AND DRY
LINE. THE DRY LINE IS CURRENTLY WAY OUT WEST...BUT MODELS CONTINUE
TO SHOW A QUICK SURGE EAST DURING THE NEXT SEVERAL HOURS.
STILL...BELIEVE OUR NEXT ROUND OF SEVERE STORMS WILL HOLD OFF UNTIL
AROUND 12Z FOR THE EXTREME WESTERN CWA. ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AFTER SUNRISE...WITH FORECAST CAPE 1500 TO 2000 J/KG BY
MID TO LATE MORNING. BEST LOW LEVEL SHEAR WILL BE MAINLY EAST OF I35
AND ESPECIALLY EAST OF OUR CWA TODAY...SO FEEL SEVERE THREAT WILL BE
MAINLY WIND AND HAIL WITH A MORE SQUALL LINE TYPE ENVIRONMENT.

WINDS WILL BE RATHER BREEZY TODAY AS GRADIENT IS TIGHT. STRONG WINDS
IN THE LOWER ATMOSPHERE SHOULD MIX DOWN TO THE SURFACE AS WELL.
COULD BE CLOSE TO WIND ADVISORY CRITERIA FOR A COUPLE OF HOURS...BUT
DO EXPECT GRADIENT TO WEAKEN DURING THE DAY AS THE SURFACE LOW
APPROACHES.

DRY LINE TO WORK QUICKLY EAST AND PRECIP SHOULD BE OVER BY EARLY
TONIGHT...AND FOR MUCH OF THE NEXT WEEK FOR THAT MATTER AS COOLER
AND DRIER PERIOD MONDAY AND TUESDAY WILL BE REPLACED BY A WARMING
TREND THE REST OF THE WEEK AS H5 RIDGE BUILDS INTO N TEXAS.

FCSTID =   80
DFW   80  49  71  40 /  50   0   0   0
ACT   81  51  73  44 /  30   0   0   0
PRX   77  48  70  39 /  70   0   0   0
DTO   79  46  70  40 /  40   0   0   0
TKI   79  48  71  40 /  50   0   0   0
DAL   80  50  71  41 /  50   0   0   0
TRL   80  51  72  41 /  50   0   0   0
CRS   80  52  74  43 /  50   0   0   0
TPL   82  52  75  44 /  30   0   0   0

.FWD...
TX...CAUTION ON AREA LAKES TODAY ENTIRE FA.
Hazardous weather outlook, Apr 6, 3:50 AM CDT, 5 hours 23 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY EAST
OF A PARIS...ROCKWALL...CORSICANA...CENTERVILLE LINE.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THIS LINE. THE MAIN
THREATS WILL BE FROM LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.  THERE WILL BE A SMALL THREAT OF TORNADOES THROUGH THE
MORNING HOURS.  BY EARLY AFTERNOON...THE THREAT OF A FEW TORNADOES
WILL INCREASE...MAINLY WITHIN THE MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
MOST OF THE SPOTTER ACTIVATION NEAR AND WEST OF INTERSTATE 35 WILL
BE DURING THE MORNING. SPOTTER ACTIVATION EAST OF INTERSTATE 35 WILL
GENERALLY BE IN THE AFTERNOON...PARTICULARLY WITHIN THE MODERATE
RISK AREA.

In the hours before

Local storm report, Apr 6, 4:39 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE FORT WORTH TX
339 AM CST SUN APR 06 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 AM    PARIS                     TX   1 INCH HAIL
04/06/03   LAMAR                          DIME TO QUARTER-SIZED
                                          HAIL COVERING THE
                                          GROUND IN THE CITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:29 PM CSTTornado WarningFWDPalo Pinto, Parker61 min
Apr 5, 6:34 PM CSTSevere Thunderstorm WarningFWDJack, Young56 min
Apr 5, 6:52 PM CSTTornado WarningFWDParker, Tarrant53 min
Apr 5, 7:20 PM CSTFlash Flood WarningFWDTarrant4 hr
Apr 5, 7:25 PM CSTSevere Thunderstorm WarningFWDJack50 min
Apr 5, 7:44 PM CSTTornado WarningFWDParker, Tarrant61 min
Apr 5, 8:09 PM CSTTornado WarningFWDDallas, Tarrant51 min
Apr 5, 8:16 PM CSTFlash Flood WarningFWDDallas4 hr
Apr 5, 8:20 PM CSTSevere Thunderstorm WarningFWDParker, Wise55 min
Apr 5, 8:46 PM CSTSevere Thunderstorm WarningFWDCollin59 min
Apr 5, 8:59 PM CSTSevere Thunderstorm WarningFWDDallas, Rockwall46 min
Apr 5, 9:06 PM CSTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise54 min
Apr 5, 9:25 PM CSTSevere Thunderstorm WarningFWDMontague65 min
Apr 5, 9:32 PM CSTSevere Thunderstorm WarningFWDHunt58 min
Apr 5, 9:42 PM CSTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall63 min
Apr 5, 9:58 PM CSTSevere Thunderstorm WarningFWDDenton47 min
Apr 5, 10:27 PM CSTSevere Thunderstorm WarningFWDCooke, Montague93 min
Apr 5, 10:28 PM CSTSevere Thunderstorm WarningFWDHunt62 min
Apr 5, 10:35 PM CSTSevere Thunderstorm WarningFWDHopkins55 min
Apr 5, 10:41 PM CSTSevere Thunderstorm WarningFWDCollin64 min
Apr 5, 11:25 PM CSTSevere Thunderstorm WarningFWDGrayson65 min
Apr 5, 11:27 PM CSTSevere Thunderstorm WarningFWDHopkins63 min
Apr 5, 11:30 PM CSTSevere Thunderstorm WarningFWDHunt60 min
Apr 6, 12:15 AM CSTSevere Thunderstorm WarningFWDFannin, Grayson60 min
Apr 6, 12:19 AM CSTSevere Thunderstorm WarningFWDHopkins56 min
Apr 6, 1:14 AM CSTSevere Thunderstorm WarningFWDFannin46 min
Apr 6, 1:31 AM CSTSevere Thunderstorm WarningFWDLamar59 min
Apr 6, 1:56 PM CDTSevere Thunderstorm WarningFWDCollin64 min
Apr 6, 1:58 PM CDTSevere Thunderstorm WarningFWDGrayson47 min
Apr 6, 3:51 PM CDTSevere Thunderstorm WarningFWDLamar39 min
Apr 6, 4:03 PM CDTSevere Thunderstorm WarningFWDHopkins, Rains57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.